Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suggest treatment for swollen face and eyes due to sinusitis

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2003
Answered : 709 Questions
I started feeling fullness in my sinuses on Wednesday, with no pain. Saturday, I woke up with a swollen eye which did not go away, this morning I woke up with a very swollen face, more on the right side, even after taking Benedryl (2 of those tablets) Saturday night. I have no stuffiness in my sinuses or trouble breathing. I am so confused as to what is going on. This happened last year and I had allergy testing, went to a dentist and they thought it was a root canal which I had done on an old root canal and it was not the issue. I was put on antibiotics and it still took a long time to go away. I am 56 years old in great health. I am totally baffled.
Posted Sun, 2 Feb 2014 in Medicines and Side Effects
Answered by Dr. Rajkishori Godhi 1 hour later
Brief Answer: Complicated sinusitis. Detailed Answer: Hello madam, It does look like a complication has occured secondary to sinustis. The sinuses are separated by a thin sheet of bone from the eyeball. Sometimes this barrier is not complete as a result of which infection from the sinuses can easily spread into the eyeball. The swelling of your eyeball may be because of infection spreading into it. You should see an ENT to confirm the diagnosis. You will require a CT scan of the sinuses to cofirm the diagnosis and assess the extent of infection into the eyeball. You will require an antibiotic preferably of the penicillin group. They are not available over the counter hence you will need a prescription. You will also need decongestant nose drops like otrivin. The drops will keep the sinuses open and draining which is very important in complicated sinusitis. Otrivin nose drops are available over the counter, you can start using the drops immediately. Instill 3 drops in both the nostrils and after 10 minutes do steam inhalation. Repeat the procedure 3 times daily for 5 days. For proper instillation of the drops please read instructions on the crimp. You should see the ENT quickly since infection can spread rapidly inside the eyeball and can affect vision. Benadryl does not help. Regards, Dr Rajkishori.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for swollen face and eyes due to sinusitis 3 hours later
I am sorry, there is a miscommunication on my part. I do not have a swollen "eye ball". The skin surrounding my eye and cheek are swollen in my face. I started a new diet 8 days ago where I drink an herb supplement and eat all fruits and vegetables. I feel much better physically with the exception of this. I look like I have been in a fight. I put hydroqurtizone on my skin to take away the redness. My sinuses feel very clear. I used a nedy pot and it went through fine. My mucus is clear and not much of it. This has happened 3 times in the past 2 years and I am not sure what is causing it. The solution is to go on steroids, which I do not want to do. I would rather have my immune system fight it since steroids are not the best thing to go on. I know I need to see an ENT, but in the meantime. Should I take Allegra or some decongestant?
Answered by Dr. Rajkishori Godhi 28 minutes later
Brief Answer: Can be allergy. Detailed Answer: Hi XXXX, It can be allergy. You can be allergic to something you ate or even a face cream or the herb drink. Swelling around the eyes can occur in kidney related problems but since you are fit i feel that a kidney problem is unlikely. You can take Allegra but i would prefer cetirizine since it tends to concentrate in the skin. The dose is 10mg per day. I would prefer you saw a doctor at the earliest since this is the 3rd time this is happening. I hope you have consulted a dietician before you went on this particular diet. Regards, Dr Rajkishori.
Above answer was peer-reviewed by
Follow-up: Suggest treatment for swollen face and eyes due to sinusitis 33 hours later
Thank you for your advise. I did not contact a dietician but it's a very healthy diet. Lots of organic fruits and vegetables with 2 protein shakes a day. Lots of water as well. I've actually never felt better. I did call the doctor on Sunday and she prescribed a steroid which I started Sunday night. The swelling has gone down somewhat. But i am left with red dry skin. I haven't changed any of my creams or make up. I am so baffled. I have an appointment with an ENT specialist on Wednesday. I will let you know his findings. I have been putting hydroquartizone on my face and neck. Is there something better than that that I should be using? Thanks so much. XXXX
Answered by Dr. Rajkishori Godhi 8 minutes later
Brief Answer: Hydrocortisone is also steroid. Detailed Answer: Hi XXXX, If the swelling has responded to a steroid then it makes it more likely that you have allergy. Hydrocortisone cream that you are applying to your face is also a steroid. I hope you have started applying it after a prescription.Do not use steroids without consulting a doctor. If used over a long period of time they can cause side effects. Please tell your ENT doctor about it. Good luck, Dr Rajkishori
Above answer was peer-reviewed by
Follow-up: Suggest treatment for swollen face and eyes due to sinusitis 38 minutes later
Thank you again. I just used an over the counter during this allergic reaction. I don't use this typically. It's the only thing I could put on without stinging my face and neck. I will let the ENT know.
Answered by Dr. Rajkishori Godhi 2 hours later
Brief Answer: Good luck to you Detailed Answer: Hi again, Do not worry, All the very best. Regards, Dr Rajkishori
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor